Are you among the 73 million Americans with cholesterol levels that current guidelines suggest should be lowered by taking a statin for the sake of your cardiovascular well-being? Have you and your doctor discussed the pros and cons of statin therapy and whether it is appropriate for your circumstances?
If not, now is the time to do so. Too often, patients are given a prescription with little or no discussion of what the drug can mean for their health, and that affects their willingness to take it or stay on it.
Dr. Seth Martin, a preventive cardiologist at Johns Hopkins Hospital, strongly recommends that taking a statin be a fact-based, collaborative and personalized decision between doctor and patient, following one or more discussions of the individual’s medical and personal concerns.
Maybe you’ve already been prescribed a statin and are among the 45 percent of such patients who never took the medication or who abandoned it within six months, perhaps because you’ve heard scary stories about possible side effects.
If so, I’m not surprised. Bad news about drugs travels fast, and reports of side effects are often exaggerated and rarely presented in a way that is meaningful to those who might be affected. (The same is true for a drug’s benefits, which are often described with statistics that mean little to the average person.) Misinformation, or misinterpretation of factual information, can result in what doctors call the “nocebo” effect — the experience of an anticipated side effect even when the patient is given a dummy pill.
A personal example: After being on a statin for nearly two decades to lower a genetically influenced high cholesterol level, I recently decided to take a drug holiday after reading about how the medication can affect muscle metabolism and sometimes cause muscle pain and damage.
Was the statin, I wondered, and not my age, the reason I was finding it harder to cycle, walk and swim? Could this otherwise valuable medication contribute to my back pain?
“A person’s expectation of the effects of statins can result in the experience of symptoms and relating those symptoms to the drug,” Dr. Martin explained. Thus, I may feel better without the statin even if the drug is not responsible for my symptoms. Regardless of the outcome, I expect to return to the statin lest I succumb to a “premature” heart attack, as my father and grandfather did.
As an international team of researchers pointed out in The Lancet in 2016, “exaggerated claims about side-effect rates with statin therapy may be responsible for its underuse among individuals at increased risk of cardiovascular events. For, whereas the rare cases of myopathy and any muscle-related symptoms that are attributed to statin therapy generally resolve rapidly when treatment is stopped, the heart attacks or strokes that may occur if statin therapy is stopped unnecessarily can be devastating.”